Alert archive / Florida / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 121, NWS Melbourne, FL

October 29, 1994Indian River County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Oct 29, 1994, 5:48 PM EDT for Indian River County, Florida. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
Oct 29, 1994, 5:48 PM EDT (21:48 UTC)
Expired
Oct 29, 1994, 6:30 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Indian River County, FL

The radar

The Melbourne radar (KMLB), 47 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 9.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1994-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1994-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 292148 RRA
SVRMLB
FLC061-292230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
548 PM EDT SAT OCT 29 1994
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  630 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL FLORIDA
 
   ...INDIAN RIVER COUNTY
 
 
AT 545 NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM
MOVING NORTH FROM VERO BEACH TO SEBASTIAN INLET.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:06 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Oct 29, 2:06 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
134 PM EDT SAT OCT 29 1994

KMLB 88D SHOWS ONLY FEW RW DOWN TOWARD WEST PALM AND N OF DAB. ALSO
ONE CELL HAS REMAINED PERSISTENT MOVG NE FROM FT MYERS AND IS NOW WST
OF LK OKEE. FRONT HAS BECOME DIFFUSE OVER LAST COUPLE OF HOURS AND
APPEARS TO HAVE REPOSITONED ITSELF UP IN NC FL. ATMOSPHERE HAS BECOME
QUITE UNSTABLE AS SEEN ON LATEST XMR (CAP) SOUNDING AND ADAP AS DEWPTS
ARE NOW IN LOW TO MID 70S ALL LOCATIONS...TEMPS COOLING ALOFT AND WITH
CLEARING SKIES ADVANCING EASTWARD FROM W PART OF STATE INSTABILITY
WILL ONLY INCREASE FURTHER. SAT PIX AND KTBW 88D SHOW IMPRESSIVE
SQUALL LINE ABOUT 150 NM EAST OF W FL CST ATTM. 67 DBZ CELL WAS SEEN
AT THIS DISTANCE AT 1739 UTC. LPATS SHOWING THIS CELL IS EXTREMELY
ACTIVE. QUESTION IS WILL THIS SQUALL LINE MAKE IT ACROSS OR WILL IT
DISSIPATE AND ANOTHER ONE FORM LATER TONIGHT..AT THIS TIME WITH SYSTEM
ITSELF MOVING SLWLY EAST WOULD NOT BE SURPRISED TO SEE THE LATTER AS
BEST DYNAMICS COMING THRU THEN. IN THE SHORT TERM AM EXPECTING STORMS
TO ERRUPT OVER AREA AS ADAP SHOWING LI'S DOWN TO -8 OVER LARGE PART OF
AREA AND 0 CAP STREGNTH. HOWEVER ONE POSSIBLE PARAMETER WHICH MAY
DELAY THINGS IS A WK "NVA" MAX MIGHT BE AHEAD OF CURRENT SQUALL LINE
WHICH COULD INHIBIT ATMOSPHERE FROM RELEASING IT'S POTENTIAL ENERGY.

AS FOR FCST...MODELS SHOW LONGWAVE TROUGH OVER W CST TO KICK GULF LOW
EASTWARD AND SYSTEM DAMPENS OUT OVER SE USA BY F36. BEST
WINDFIELDS/DYNAMICS COME ACROSS STATE LATE TONIGHT/EARLY TOMMOROW
MORNING. WILL PLAN ON MENTIONING STRONG STORMS IN FIRST PD. AFTER
SYSTEM CLEARS OUT FAIRLY DECNT MOISTURE/SE FLW CONTINUE AND NO
NOTICEABLE SFC FRONT CROSSES AREA SO WILL KEEP POPS IN SCTTD CAT FOR
MONDAY.

ONCE AGAIN MODEL POPS LOOK TOO LOW AND WILL RAISE ESPECIALLY 1ST AND
SECOND PDS. TEMPS LOOK OK.

@1...SEMINOLE ORANGE LAKE BREVARD INDIAN RIVER OSCEOLA ST LUCIE MARTIN
OKEECHOBEE

MCO 69/86/68/84 5423
DAB 70/84/69/84 5423
MLB 71/86/69/85 5423

SJH

In the hours before

Special weather statement, Oct 29, 3:40 PM EDT, 2 hours 8 minutes before
FLZ041-044>047-053-054-058-059-064-501-292045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
341 PM EDT SAT OCT 29 1994

...STRONG THUNDERSTORM HEADING TOWARD BASINGER...

...OTHER STRONG THUNDERSTORMS LIKELY TO DEVELOP ACROSS EAST CENTRAL
FLORIDA THIS AFTERNOON...

AT 333 PM WEATHER RADAR INDICATED A STRONG THUNDERSTORMS IN
HIGHLANDS COUNTY...OR 20 MILES SOUTHWEST OF BASINGER. THE
THUNDERSTORM IS MOVING TO THE NORTHEAST AT 20 MPH AND WILL BEGIN
EFFECTING THE CITY OF BASINGER BY 415 PM THIS AFTERNOON.

RADAR ALSO INDICATED OTHER THUNDERSTORMS DEVELOPING ACROSS EAST
CENTRAL FLORIDA FROM 5 MILES WEST OF VERO BEACH TO FORT DRUM TO
LAKE KISSIMMEE. OTHER SHOWERS AND STORMS WERE DEVELOPING FROM LAKE
GEORGE TO ORMOND BEACH.

THUNDERSTORMS WHICH DEVELOP ACROSS THE REGION THIS AFTERNOON AND
LATER THIS EVENING WILL BE CAPABLE OF BECOMING QUITE STRONG.
RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND SEEK SHELTER IF THE WEATHER
THREATENS.
Special weather statement, Oct 29, 3:41 PM EDT, 2 hours 7 minutes before
FLZ041-044>047-053-054-058-059-064-501-292045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
341 PM EDT SAT OCT 29 1994

...STRONG THUNDERSTORM HEADING TOWARD BASINGER...

...OTHER STRONG THUNDERSTORMS LIKELY TO DEVELOP ACROSS EAST CENTRAL
FLORIDA THIS AFTERNOON...

AT 333 PM WEATHER RADAR INDICATED A STRONG THUNDERSTORMS IN
HIGHLANDS COUNTY...OR 20 MILES SOUTHWEST OF BASINGER. THE
THUNDERSTORM IS MOVING TO THE NORTHEAST AT 20 MPH AND WILL BEGIN
EFFECTING THE CITY OF BASINGER BY 415 PM THIS AFTERNOON.

RADAR ALSO INDICATED OTHER THUNDERSTORMS DEVELOPING ACROSS EAST
CENTRAL FLORIDA FROM 5 MILES WEST OF VERO BEACH TO FORT DRUM TO
LAKE KISSIMMEE. OTHER SHOWERS AND STORMS WERE DEVELOPING FROM LAKE
GEORGE TO ORMOND BEACH.

THUNDERSTORMS WHICH DEVELOP ACROSS THE REGION THIS AFTERNOON AND
LATER THIS EVENING WILL BE CAPABLE OF BECOMING QUITE STRONG.
RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AND SEEK SHELTER IF THE WEATHER
THREATENS.
Special weather statement, Oct 29, 4:38 PM EDT, 1 hour 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-292140-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
438 PM EDT SAT OCT 29 1994

...STRONG THUNDERSTORMS OVER EAST CENTRAL FLORIDA...

AT 433 PM WEATHER RADAR IN MELBOURNE INDICATED STRONG THUNDERSTORMS
OVER PARTS OF EAST CENTRAL FLORIDA. THE STRONGEST STORMS WERE 10
MILES WEST OF SEBASTIAN AND 4 MILES WEST OF VERO BEACH. OTHER
STRONG STORMS WERE LOCATED FROM LAKE OKEECHOBEE TO AVON PARK.
OTHER SHOWERS AND STORMS WERE LOCATED IN THE LAKE GEORGE AREA. THE
SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTH-NORTHEAST AT 20
MPH.

THESE THUNDERSTORMS CAN PRODUCE STRONG GUSTY WINDS...DEADLY
LIGHTNING...TORRENTIAL RAIN AND POSSIBLY HAIL. CONDITIONS ARE
FAVORABLE FOR THESE STORMS TO INTENSIFY AND POSSIBLY BECOME
SEVERE. IF THREATENING WEATHER MOVES INTO YOUR AREA SEEK SHELTER IN
A STRONG BUILDING. MOTORISTS SHOULD SLOW DOWN AND BE ALERT FOR WATER
ON ROADS AND HIGHWAYS.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL RADIO OR
TELEVISION STATIONS FOR THE LATEST UPDATES CONCERNING THIS
DEVELOPING WEATHER SITUATION.
Special weather statement, Oct 29, 5:29 PM EDT, 19 minutes before
FLZ041-044>047-053-054-058-059-064-501-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
529 PM EDT SAT OCT 29 1994

...STRONG THUNDERSTORMS PRODUCING HEAVY RAINS ACROSS PARTS OF EAST
CENTRAL FLORIDA...

AT 524 PM WEATHER RADAR INDICATED STRONG THUNDERSTORMS STRETCHING
FROM JUST SOUTH OF SAINT CLOUD TO DEER PARK THEN DOWN THE COAST TO
SEBASTIAN TO VERO BEACH. THE THUNDERSTORMS ARE MOVING NORTH AT 15
MPH AND WILL AFFECT THE SOUTHERN SECTIONS OF THE ORLANDO METRO AREA
AND THE COASTAL CITIES OF BREVARD COUNTY THROUGH 630 PM THIS
EVENING. DOPPLER RADAR HAS INDICATED STRONG GUSTY WINDS WITH THESE
STORMS.

RADAR WAS ALSO INDICATING SHOWERS AND THUNDERSTORMS IN THE LAKE
GEORGE AREA AND SOUTH OF BASINGER IN OKEECHOBEE COUNTY.

AS THE STORMS CONTINUE MOVING NORTH THEY WILL BE CAPABLE OF
DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS...BRIEF HEAVY
RAIN AND POSSIBLY HAIL. RESIDENTS OF EAST CENTRAL FLORIDA SHOULD BE
ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND SEEK SHELTER IF
THREATENING WEATHER MOVES INTO YOUR AREA.

Nearby

Severe Thunderstorm Warnings in Florida, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.